Share Facebook


05-28-2012, 09:14 PM   #1
Victoria
New Member
 
Join Date: May 2012
Location: Birmingham, United Kingdom
Stopping Azathioprine

Hi there,

Apologies if this thread has already been made.

I was diagnosed with Crohn's disease back in 2007, and have been on 3g of Pentasa. After a particularly bad flare up in the winter of 2010 I have been on Pentasa and in June last year I have also been on 150mg of Azathioprine. It's a total pain and I hate it.

I was on 125mg but my dosage was increased about 3/4 months ago. Since being on the high dosage I've had colds, coughs and a bad instance of the flu. I've had UTIs and a bad case of gastroenteritis. I get morning nausea and cuts and bruises take so long to heal. I can't get an appointment booked with my specialist for a few weeks and though I left a message with a GI nurse, I'm considering just ceasing to take the drug. I read around and can't see any bad side effects from stopping.

Do other people have any words of advice or experience regarding stopping this hateful drug? I know I haven't had any flare ups since being on it but I can't take the side effects anymore.
05-29-2012, 01:37 AM   #2
JohnnyRottenAppleseed
Senior Member
 
Join Date: Oct 2011
Location: Colorado
Since I quit i have not had any painful abscesses which i was getting monthly or bi monthly while i was on Aza. Now that it's out of my system i am not sluggish, no abscesses, fistulas have been gone for months. Of course the crohn's is flaring up but instead of masking the symptoms i'm trying to rule out bacterial infection and using natural stuff. I was at 100mg a day of 6mp and azathriopine before that. My quality of life was worse from the infections than it is from going to the toilet 5 times a day. I had an awesome softball sized abscess in my armpit that hurt like hell for a week. Then went to the ER, had it drained. Then i had to have my fiance pack the wound every day. It was pretty gnarly. Choose your poison!!! Good luck
05-29-2012, 11:07 AM   #3
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Hi Victoria and welcome to the forum! I'm sorry to hear you're experiencing some side effects to Azathioprine That you haven't had any flares lately is obviously a good sign. I worry that you might head back in that direction if you stop the medication. Therefore, some thoughts:

1. Some people do really well with a split dosing. You may want to check with your doctor or IBD nurse and ask if it would be ok to take half your dose in the morning and half in the evening.

2. Once you do see your doctor, you may want to ask about a switch to 6-MP since Azathioprine is working well except for the side effects. 6-MP is what Azathioprine turns into once in the body. But about 60% of people who have side effects with Azathioprine like you describe tolerate 6-MP much better.

3. If they aren't already, I would suggest asking your doctor about monitoring your 6-TGN and 6-MMP levels. These are the therapeutic and toxic metabolites of Azathioprine and 6-MP and based upon your levels, they can optimize your dosage.

I hope this helps somehow!

Again, welcome We're here for you anytime.
06-10-2012, 09:06 PM   #4
ComaGirl
New Member
 
Join Date: Apr 2012
Location: Jefferson, Texas
I have been on 175mg of Imuran. Come to find out, I wasn't metabolizing it correctly. Taken down to 75mg and added Allopurinol to make my body work with it. The nausea is outrageous! I've tried behind the ear patches and phenergan. The phenergan works for a little while, giving some relief, but it knocks me out and I'm useless still. So it's my choice between useless from nausea or useless from being knocked out. Poor choices if you ask me.
I'm thinking about quitting the Imuran. It's been a nightmare.
06-12-2012, 03:40 PM   #5
Jmrogers4
Moderator
 
Jmrogers4's Avatar
I have been on 175mg of Imuran. Come to find out, I wasn't metabolizing it correctly. Taken down to 75mg and added Allopurinol to make my body work with it. The nausea is outrageous!
ComaGirl,
This is the same exact thing my son is currently on, have you tried taking it at bedtime? That way you sleep through the nausea. It seems to work for him.
Jacqui
__________________
Jacqui

Mom to Jack (18) dx Crohn's 2/2010
Vitamin D -2000mg
Remicade - started 1/9/14; 7.5ml/kg every 6 weeks
Centrum for Him teen multivitamin
Past meds: Imuran/Azathioprine; allopurinol; methotrexate; LDN; Prednisone; Apriso; Pentasa; EEN

Husband dx Crohn's 3/1993
currently none due to liver issues
Reply

Thread Tools


All times are GMT -5. The time now is 09:06 PM.
Copyright 2006-2017 Crohnsforum.com